Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS Lubbock, TX

May 28, 2005Yoakum County, Texas

NWS Lubbock, TX issued this flash flood warning at May 28, 2005, 7:50 AM CDT for Yoakum County, Texas. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 7:50 AM CDT (12:50 UTC)
Expired
May 28, 2005, 9:15 AM CDT
In force
85 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Yoakum County, TX

The radar

The Lubbock radar (KLBB), 106 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 281252
FFWLUB
TXC501-281415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
750 AM CDT SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YOAKUM COUNTY IN NORTHWEST TEXAS

* UNTIL 915 AM CDT

* AT 747 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM 10 MILES EAST OF PLAINS. THE STORM    
  PRODUCING FLASH FLOODING WAS MOVING WEST AT 15 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

REPORTS OF FLOODED ROADWAYS HAVE BEEN RECEIVED FROM EASTERN SECTIONS 
OF YOAKUM COUNTY BETWEEN PLAINS AND TOKIO. ADDITIONAL HEAVY RAINFALL 
IS EXPECTED ACROSS THIS AREA THROUGH 9 AM EXACERBATING THE FLOODING 
PROBLEMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3296 10259 3337 10262 3338 10304 3303 10304

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 28, 4:25 AM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 28, 4:25 AM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
425 AM CDT SAT MAY 28 2005

.SHORT TERM...
MORNING WATER VAPOR AND INFRARED SATELLITE IMAGERY SHOWING VIGOROUS
UPPER LEVEL DISTURBANCE SLOWLY MOVING ACROSS EXTREME SOUTHWEST
TEXAS. LARGE BAND OF SHOWERS AND THUNDERSTORMS CONTINUES OVER THE
WESTERN AND SOUTHERN SOUTH PLAINS AND PORTIONS OF THE ROLLING
PLAINS. LOCALIZED HEAVY RAINFALL AIDED BY SLOW MOVING UPPER LOW
COUPLED WITH ABUNDANT LOW LEVEL MOISTURE ON EASTERLY FLOW...UPPER
LEVEL DIFFLUENCE AND NEARLY STATIONARY BOUNDARY SHOULD CONTINUE
THROUGH MID-LATE MORNING. DEFORMATION ZONE ALSO APPEARS TO BE
SETTING UP OVER WEST TEXAS AS BANDED PRECIP WITH TRAINING ECHOES
CONTINUES...ESPECIALLY ALONG AND SOUTHWEST OF A MORTON TO LEVELLAND
TO POST LINE. WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES LIKELY IN
THESE AREAS WITH ISOLATED TOTALS TO 3 INCHES POSSIBLE. THE HEAVY
RAINFALL COULD LEAD TO MINOR LOCALIZED NUISANCE FLOODING OF POOR
DRAINAGE AND LOW LYING AREAS.

DECENT JET ENERGY FEEDING INTO THE SYSTEM SHOULD KEEP CONVECTIVE
ACTIVITY GOING FOR THE NEXT SEVERAL HOURS...ESPECIALLY OVER THE
SOUTHERN TIER OF COUNTIES. WILL KEEP DEFINITE POPS GOING OVER THE
WESTERN AND SOUTHERN SOUTH PLAINS THROUGH 18Z. MADE CHANGES TO TEMP
GRIDS AS MOIST GROUND COUPLED WITH AMPLE MORNING CLOUDS SHOULD HOLD
TEMPS IN THE LOWER 70S. AREAS ON THE NORTHERN PERIPHERY OF THE
SYSTEM COULD EASILY HAVE BREAKS IN THE OVERCAST AND TEMPS NEAR 80.

BOTH THE NAM AND GFS ARE SHOWING WET SOLUTIONS TODAY AS ABOVE
MENTIONED PARAMETERS CONTINUE. DAY SHIFT WILL HAVE TO WATCH FOR
LEFTOVER OUTFLOW BOUNDARIES FROM MORNING CONVECTION. ANY BREAKS IN
THE OVERCAST WILL BE THE FOCUS FOR INSTABILITY AND THUNDERSTORM
RE-DEVELOPMENT LATER THIS AFTERNOON AND EVENING. LIGHT FLOW UP TO
500MB WILL MAKE FOR SLOW MOVING STORMS PRODUCING LOCALIZED HEAVY
DOWNPOURS.

KEPT POPS GOING...MAINLY CENTRAL AND SOUTH INTO EARLY SUNDAY BEFORE
THE SYSTEM FINALLY BEGINS TO MOVE EAST.

KW

.LONG TERM...
WILL MAKE ONLY A MINOR NUMBER OF CHANGES TO THE GRIDS GIVEN MODEL
CONSISTENCY AND HANDLING BY PREVIOUS FCST. WILL CONTINUE TO SEE WEAK
UPPER FLOW WITH SHORTWAVE TROUGHINESS ALOFT. COMBINED WITH MOIST
GENERALLY UPSLOPE FLOW WOULD EXPECT PERIODS OF SCATTERED TO NUMEROUS
WEAKLY FORCED SHOWERS AND THUNDERSTORMS THROUGH MONDAY. PRETTY
STRONG COLD FRONT WITH ABUNDANT POST-FRONTAL CLOUDS AND CHC AT
POST-FRONTAL PRECIP EXPECTED SUNDAY NIGHT/EARLY MONDAY. SHOULD SEE
TEMPS WELL BELOW NORMAL AND WILL CONTINUE TO UNDERCUT GUIDANCE
NUMBERS. THEN FOR TUESDAY GENERALLY PREFER GFS HANDLING OF UPPER LOW
CURRENTLY OFF THE NRN CALIF COAST. THIS WOULD BRING A LITTLE SHARPER
UPPER TROUGH ACROSS THE AREA TUESDAY/TUESDAY NIGHT. WILL BUMP
TUESDAY POPS SLIGHTLY...INTO CHC CATEGORY. MEDIUM RANGE MODELS
SUGGEST WARMUP IN STORE LATE IN THE WEEK ALTHOUGH WILD CARD IS AN
UPPER LOW APPROACHING THE REGION FROM NRN MEXICO BY FRIDAY. TOO
FAR OUT TO LATCH ONTO ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        78  58  82  54 /  40  30  30  40
TULIA         78  58  79  56 /  40  40  30  40
PLAINVIEW     77  59  81  57 /  50  40  30  40
LEVELLAND     74  60  84  59 /  80  40  30  30
LUBBOCK       75  60  83  59 /  70  40  30  30
BROWNFIELD    72  61  84  61 /  80  50  30  30
CHILDRESS     79  62  79  59 /  40  50  40  40
SPUR          75  63  84  62 /  70  60  40  30
ASPERMONT     75  64  84  62 /  80  60  40  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

17/07

In the hours before

Local storm report, May 28, 7:26 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
726 AM CDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FLASH FLOOD      BROWNFIELD              33.18N 102.27W
05/28/2005                   TERRY              TX   LAW ENFORCEMENT

            SHERIFFS OFFICE IN BROWNFIELD REPORTED THAT SOUTH PLAINS
            HIGHWAY HAS BEEN SHUTDOWN DUE TO FLOODING. CARS ARE
            UNDERWATER.

&&

KWIDELSKI
Local storm report, May 28, 7:48 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
748 AM CDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FLASH FLOOD      12 NE PLAINS            33.31N 102.68W
05/28/2005                   YOAKUM             TX   LAW ENFORCEMENT

            FM 1780 WASHED OUT DUE TO FLOODING.

&&

KWIDELSKI

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:20 AM CDTFlash Flood WarningLUBTerry3 hr
May 28, 9:31 AM CDTFlash Flood WarningLUBTerry119 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.